Alert archive / Iowa / River Flood Warnings in 2009

River Flood Warning 94, NWS Des Moines, IA

October 29, 2009Mahaska County, Marion County, Iowa

NWS Des Moines, IA issued this river flood warning at Oct 29, 2009, 9:50 AM CDT for Mahaska County, Marion County, Iowa. It took effect at Oct 29, 2009, 10:36 PM CDT. It was in force for 5 days.

The area

The counties it named.

The facts

Issued
Oct 29, 2009, 9:50 AM CDT (14:50 UTC)
In effect from
Oct 29, 2009, 10:36 PM CDT
Expired
Nov 3, 2009, 4:06 PM CST
In force
5 days
Issued by
NWS Des Moines, IA
Flood severity
Minor

Counties Mahaska County, IA, Marion County, IA

The radar

The Des Moines radar (KDMX), 84 km from the middle of the area, began a volume at 14:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point South Skunk River near Oskaloosa (OOAI4). The gauge peaked at 20.11 ft at Nov 1, 2009, 6:00 AM CST.

actionminormoderate15202510/2910/3010/3111/0111/0211/0311/04
Action stage
18 ft
Minor stage
24.5 ft
Moderate stage
28.5 ft
Major stage
30 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05471500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this river flood warning went out at Oct 29, 6:45 AM CDT, 3 hours 5 minutes earlier.

Area forecast discussion, Oct 29, 6:45 AM CDT, 3 hours 5 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
645 AM CDT THU OCT 29 2009

...UPDATED AVIATION DISCUSSION...

.SHORT TERM...TODAY
SFC LOW PRESSURE ORGANIZING OVER THE SOUTHERN PLAINS THIS MORNING AS
130KT 300MB JET AND 100KT 500MB JET WORK THEIR WAY NORTHEAST FROM
THE MEXICAN PLATEAU. 50-60KT SOUTHERLY 850 MB JET WORKING ITS WAY
NORTH OVER ERN KANSAS TRANSPORTING QUITE A BIT OF MOISTURE OUR WAY.
SHOWERS AND SCATTERED THUNDERSTORMS HAVE ALREADY BROKEN OUT ACROSS
THE EASTERN CWA...BUT ANOTHER AREA IS NOW MOVING INTO SW IA AND WILL
AFFECT WESTERN COUNTIES EARLY THIS MORNING. WE WILL REMAIN UNDER
TREMENDOUS MOISTURE TRANSPORT ALL DAY...BUT ISENTROPIC LIFT AND
INSTABILITY WILL BE MAXIMIZED THIS MORNING AND EARLY AFTERNOON AS
DPVA AND QG FORCING MAXIMA MOVE NORTHEAST OVER CENTRAL IOWA. A LULL
IN THE MORE WIDESPREAD SHOWER ACTIVITY SHOULD OCCUR DURING THE MID
TO LATE AFTERNOON...SOUTHWEST TO NORTHEAST WHILE WE WAIT FOR THE
ACTUAL LOW CENTER TO MAKE ITS CLOSEST APPROACH TONIGHT. SOUNDINGS
INDICATE THAT A STRONG INVERSION AND OVERCAST CONDITIONS WILL EXIST
TODAY...WHICH WILL PROHIBIT SURFACE DESTABILIZATION. INSTABILITY
ALOFT IS WEAK...BUT A FEW HUNDRED MUCAPE AND STRONG SPEED SHEAR
COULD CERTAINLY LEAD TO A FEW STRONG STORMS...WITH HALF TO THREE
QUARTER INCH HAIL AND A ROGUE WIND GUST TO 50 MPH POSSIBLE. GENERAL
RAINFALL AMOUNTS WILL LIKELY BE IN THE ONE HALF INCH TO ONE INCH
RANGE AS PRECIPITABLE WATER VALUES INCREASE OVER 1.25 INCHES...WHICH
IS MORE THAN 3 TIMES THE NORM FOR THIS TIME OF YEAR.

.LONG TERM...TONIGHT THROUGH WEDNESDAY
DESPITE GOOD CONFIDENCE IN GENERAL SCENARIO FOR THE NEXT SEVERAL
DAYS...SIGNIFICANT DISCREPANCIES IN TIMING AND LOCATION OF EVOLVING
FEATURES AMONG THE VARIOUS MODELS MAKES FOR A PROBLEMATIC FORECAST.
THE FIRST SUCH DIFFICULTY COMES TONIGHT IN THE FORM OF A POTENTIAL
DRY SLOT MOVING UP IN THE SOUTHEASTERN QUADRANT OF THE LOW/MID LEVEL
CYCLONE PASSING JUST TO OUR WEST. GFS REMAINS BULLISH ON THIS
FEATURE WITH THE BULK OF THE PRECIP SHIELD MOVING OUT OF OUR AREA BY
AROUND 09Z FRIDAY...WHILE THE NAM FILLS IN THE DRY SLOT AND IS
SLOWER OVERALL WITH THE SYSTEM KEEPING PRECIP ACROSS THE EASTERN
HALF OF OUR CWA THROUGH FRIDAY MORNING WITH A MORE SUBTLE DRY SLOT
IN THE WEST. THE EVOLUTION OF THIS FEATURE WILL HAVE DRAMATIC
EFFECTS NOT ONLY ON THE POP/QPF FORECAST BUT ALSO ON TEMPERATURES
AND CLOUD COVER LATER TONIGHT. THE 12Z ECMWF LOOKS EXCELLENT AND IS
IN THE MIDDLE OF THE REST OF THE MODEL SUITE IN ITS TREATMENT OF THE
DRY SLOT TONIGHT...AND HAVE GENERALLY GONE WITH A BLEND OF ITS
SOLUTION AND THE INHERITED FORECAST WHICH RESULTS IN
LIKELY/CATEGORICAL POPS ACROSS THE AREA THROUGH 06Z
TONIGHT...DROPPING INTO THE 20-40 POP RANGE AFTER MIDNIGHT. THUNDER
WILL REMAIN QUITE POSSIBLE THROUGH 06Z WITH BOTH THE GFS AND NAM
INDICATING SUFFICIENT INSTABILITY ALOFT ACROSS MOST OF OUR AREA.

AT ANY RATE THE LARGE SWATH OF PRECIP AHEAD OF THE SYSTEM SHOULD
CLEAR OUR AREA BY NOON FRIDAY AT THE LATEST. BY MID-MORNING FRIDAY
WIND SPEEDS COULD BE A CONCERN FOR OUR CWA DEPENDING ON THE EXACT
TRACK OF THE LOW PRESSURE SYSTEM...WITH BUFKIT SOUNDINGS SUGGESTING
WINDS NEAR 30 KT JUST OFF THE DECK AT TIMES. FOR NOW IT APPEARS THAT
CONDITIONS WILL BE BREEZY TO WINDY BUT REMAIN BELOW ADVISORY
CRITERIA...BUT THIS WILL BEAR MONITORING ON SUBSEQUENT SHIFTS.
OTHERWISE...A SECONDARY TROUGH AND DEFORMATION ZONE APPEAR LIKELY
TO TRAVERSE OUR AREA BETWEEN FRIDAY AFTERNOON AND EARLY SATURDAY
MORNING WITH SURPRISINGLY GOOD CONSENSUS AMONG THE MODELS ON THIS
SCENARIO. HAVE INSERTED SLIGHT POPS PROGRESSING FROM WEST TO EAST
DURING THIS TIME...BUT AM HESITANT TO GO UP TO CHANCE GIVEN THE
LIGHT AND PROBABLY SPOTTY NATURE OF MEASURABLE PRECIP ASSOCIATED
WITH THIS FEATURE. BEHIND THE SECONDARY TROUGH COOLER AND DRIER AIR
WILL FILTER IN FROM THE NORTHWEST BRINGING A CESSATION OF POPS
SATURDAY AND SATURDAY NIGHT AS HIGH PRESSURE MOVES BY TO THE SOUTH.
A WEAK MID-LEVEL SHORTWAVE AND SURFACE TROUGH APPEAR TO PASS THROUGH
THE AREA SUNDAY/SUNDAY NIGHT...BUT MOISTURE WILL BE LIMITED AND WITH
LIGHT/SPOTTY MEASURABLE QPF EXPECTED WILL AGAIN STICK WITH SLIGHT
POPS BEFORE DRYING OUT AGAIN MONDAY/MONDAY NIGHT WITH MORE HIGH
PRESSURE BUILDING IN.

&&

.HYDROLOGY...
STREAM FLOWS ARE MUCH ABOVE NORMAL STATEWIDE...IN THE WAKE OF THE
RECENT MODERATE TO HEAVY RAINFALL. THE STATEWIDE AVERAGE FOR STREAM
FLOWS AS OF TODAY IS THE 91ST PERCENTILE. ALTHOUGH ADDITIONAL QPF IS
EXPECTED WITH THE APPROACHING STORM SYSTEM OVER THE NEXT 48
HRS...THE RELATIVELY PROGRESSIVE NATURE OF IT WILL KEEP AMOUNTS
LOWER THAN WOULD OTHERWISE BE EXPECTED. RFC ENSEMBLE HYDROGRAPHS
SHOW MOST RIVERS REMAINING BELOW FLOOD STAGE. THE MAIN EXCEPTION IS
THE E FK DES MOINES RIVER NEAR ALGONA...WHICH IS ALREADY HANGING
AROUND FLOOD STAGE PRESENTLY.

&&

.AVIATION...29/12Z
IFR TO MVFR CONDITIONS THE RULE STARTING OUT THIS MORNING. SHRA AND
TSRA WILL CONTINUE TO PLAGUE CENTRAL IOWA TAF SITES THROUGH MUCH OF
THE DAY...WITH COINCIDENT VARIATIONS IN VSBY AND CEILINGS.
CONFIDENCE LOWER THAN WOULD LIKE AT THIS STAGE IN THE EVENT
REGARDING EVENTUAL SURGE OF DRY NOSE NORTHEAST INTO IOWA AS THE LOW
PRESSURE SYSTEM TO OUR SOUTHWEST MOVES NORTH. WILL CARRY AT LEAST
-SHRA WITH CB MENTION IN THE FORECAST INTO TONIGHT UNTIL LATE WHEN
FRONT MOVES THROUGH AND CLEARS THE PRECIP THREAT...AT LEAST
TEMPORARILY.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...MOYER
LONG TERM...LEE
HYDRO...SMALL
AVIATION...MOYER
Hazardous weather outlook, Oct 29, 4:50 AM CDT, 5 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
450 AM CDT THU OCT 29 2009

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-301100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-
DAVIS-
450 AM CDT THU OCT 29 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

OCCASIONAL THUNDERSTORMS WILL AFFECT THE AREA THROUGH TODAY AND
INTO TONIGHT...ENDING BY MIDNIGHT. A FEW STORMS COULD BE
STRONG...PRODUCING SMALL HAIL AND GUSTY WINDS. LOCALLY HEAVY
RAINFALL IS ALSO POSSIBLE WHICH COULD LEAD TO SOME MINOR
FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

LEE

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 29, 9:50 AM CDTRiver Flood WarningDMXHumboldt, Kossuth35 hr
Oct 29, 11:01 AM CDTFlash Flood WatchDMXAdair, Adams, Appanoose, Black Hawk, Boone, Bremer and 29 more11 hr
Oct 29, 1:51 PM CDTAreal Flood AdvisoryDMXDavis, Wapello6 hr
Oct 29, 1:57 PM CDTAreal Flood AdvisoryDMXButler, Cerro Gordo, Franklin6 hr

Nearby

River Flood Warnings in Iowa, 2009Every river flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.